Accutane (isotretinoin) and Acne
Acne is a very common problem that often occurs during puberty and resolves without permanent changes in the skin in most people. However, some people develop severe acne in which large, inflamed, painful cysts occur on the face, chest and back. This form of acne leads to permanent scars.
Isotretinoin was approved by the FDA over 30 years ago. It was initially marketed as Accutane and has been available for more than 10 years as a less expensive generic medication. It is by far the most effective drug to treat severe cystic acne. Over 85% of patients clear with long lasting remissions after one course of treatment. 10-15% of patients need to be retreated.
What can go wrong?
While it is not an easy treatment, it usually is given for only 20 to 28 weeks. The common side effects, which include dry skin and dry lips, are manageable. Eyes can also become dry, and patients may have problems wearing contact lenses.
Some patients will develop elevated triglycerides during therapy. Triglycerides are fats or lipids that circulates in the blood. We monitor the triglyceride level because pancreas problems may occur at extremely high levels. Mild elevation of triglycerides during treatment is generally thought to be safe and not to be a risk factor for later heart related problems.
The most serious risk involves pregnancy. If a fetus is exposed to isotretinoin, serious, severe birth defects are likely to occur. Women of child bearing age must be on 2 forms of birth control and must have monthly pregnancy tests. In addition, all patients must register with a government program called iPledge. Unfortunately, the iPledge program has not changed the rates of pregnancy in women who take isotretinoin.
There is controversy whether there is an increased risk of depression associated with isotretinoin and the FDA requires a black box warning for depression, suicide, and psychosis.
There are published reports of patients becoming depressed while on the medication, however there are no studies that definitely show that the drug causes depression. Studies in the dermatology literature have shown that depression decreases or resolves when disfiguring acne is cleared. While I have had several patients who have become depressed while on the medication, I have not seen anyone develop depression who was concurrently treated with an antidepressant. I think it is an idiosyncratic reaction meaning it occurs infrequently and one cannot predict who will develop depression. When I recommend isotretinoin, I am concerned about patients who have untreated depression or those with a personal or family history of major depression.
Inflammatory bowel disease
The other major controversy regarding isotretinoin is its relationship to inflammatory bowel disease. Inflammatory bowel disease consists of two major groups: Ulcerative colitis and Crohn’s disease. Ulcerative colitis is limited to the colon and rectum. Crohn’s disease can involve the entire gastrointestinal tract—from the mouth to the anus. Patients may have abdominal pain, fevers, weight loss and bloody diarrhea. A colectomy (removing the colon) can be curative in ulcerative colitis and Crohn’s disease can be treated with drugs which attack a component of the immune system called tumor necrosis factor.
The association between inflammatory bowel disease and isotretinoin first arose after case reports were published. Later, a study found a possible relationship between isotretinoin and ulcerative colitis, but not Crohn’s disease. Other major studies found no association with either ulcerative colitis or Crohn’s disease. It turns out that patients with inflammatory bowel disease who have been treated with isotretinoin have fewer hospitalizations compared to those who have not been treated with isotretinoin. This suggests a possible protective factor. In 2013, an author suggested that inflammatory bowel disease was most likely associated with severe cystic acne itself and not the medications given to treat it.
Is it worth the risk?
Would I give isotretinoin to my own children? Yes, I would. In fact, I gave my son several courses of isotretinoin through his teenage years. There is no better medication available to treat severe cystic acne and I think the benefits by far outweigh the risks.
Harry Goldin, M.D.